I bruised badly after Juvederm injections in the tear troughs and still have a fluid "bubble" under my left eye after 4 months.

The injections were deep (to the cheek bones). My doc knew I was on blood thinners and the bruises were awful. This fluid raised up under the left eye after about a week and has only shrunk a little in 4 months. Doc keeps saying it will go down "in time" but I am sick of looking like this! Any suggestions? Thank you.

Doctor Answers 9

Bruising and swelling after Juvederm

Thank you for your question jwfesq. I am sorry to hear about your experience. Juvederm is a great product to restore volume in the face. Personally I prefer Restylane in the tear trough. Restylane does not draw as much water into the skin as Juvederm, so it does not provide the puffy appearance which is desirable in the lower face, but not under the eyes.
Bruising is common after any injection. Those who are taking blood thinning medications are at a higher risk of bruising. In our office we treat bruises as early as the next day with a laser. This makes the bruise go away much faster.
Swelling is common for the first two weeks after an injection. Beyond this point it is usually the filler itself. The good news is that hyaluronic acid products such as Juvederm, Restylane, Voluma, Belotero, and Volbella (available in October 2016) are  reversible. They can be dissolved with hyaluronidase (Vitrase of Hylenex). Please follow up with your doctor for specific recommendations. Good luck!

Encino Physician
5.0 out of 5 stars 1 review

Tear Trough Fillers - Restylane, Belotero, Voluma -- If unhappy, reverse with hyaluronidase!

If you are unhappy or have significant swelling this can be reversed with hyaluronidase.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Photos will help

Photos will help with our analysis.You might benefit to use of Vitrase to the superficial area of swelling or to the deep area where the Juvederm was placed.Juvederm works well in the tear trough area, but attention to detail and dealing with any unintended swelling is necessary and part of the treatment.

Bruising after juvederm injections to the tear troughs

juvederm should not be used in the tear troughs so it is not surprising that you have persistent swelling.  The bruising most likely was related at least in part to the fact that take blood thinners.  If bruising persists, laser treatments can be performed to help resolve more quickly.  I would consider finding an injector who does not use juvederm the tear trough region.

Brian Biesman, MD
Nashville Oculoplastic Surgeon
4.8 out of 5 stars 41 reviews

Tear Trough Filler

I am sorry to hear that you are having these problems. These unwanted effects are actually very common after tear trough filler and it is usually due to too much filler being placed, or the wrong filler being used. Although you say that Juvederm was used, there are actually several different types of Juvederm with different characteristics, and one or two Juvederm products are appropriate for the tear trough area. I would be wary of comments describing the injector as being inexperienced etc, as even in the best hands and with the right kind of filler, chronic swelling is still a possibility as the nature of the area is very delicate and prone to swelling.
Moving forward from here, if there has been no change in the swelling, you will require hyaluronidase treatment. I would discuss this with you doctor but it is important to realise that this is a potentially very damaging treatment if done incorrectly. I have seen many cases where too high a concentration is used which then dissolved the natural connective tissue of the face.

Daniel Ezra, MD, FRCS
London Oculoplastic Surgeon
5.0 out of 5 stars 1 review

Persistent swelling 4 months after year trough Juvederm

It appears that this injector is not extremely experienced. First, using needles in the tear troughs with someone on thinners is not a good idea. Cannulas need to be used for this for safety and to control bruising. Second, Juvederm is the wrong filler for this area because it leads to chronic swelling in some cases in the tear trough. It also appears he is not familiar with the use of hyaluronidase.  I would get it removed and use Restylane in the future with cannulas. See video. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Bubble in tear trough...

What you are seeing is likely misplaced or excessive product. Juvederm tends to retain more fluid than Belotero or Restylane, which is what I prefer to place in the tear trough. You can easily have this dissolved with some hyaluronidase. If your injecting physician does not acknowledge this, please seek the consultation of another core injector (facial plastic surgeon, plastic surgeon, or dermatologist). Good luck to you!

Parker A. Velargo, MD
New Orleans Facial Plastic Surgeon
5.0 out of 5 stars 42 reviews

Tear Trough

The tear trough can be quite difficult, as the skin is very thin.  I only use Restylane in this area.  The good news is- if it is product it can be dissolved quite easily.  
In the future, I would highly suggest only Restylane in this area- you will always have multiple opinions, but I speak from personal and professional experience.

Melanie L. Petro, MD
Birmingham Facial Plastic Surgeon
4.7 out of 5 stars 28 reviews

I bruised badly after Juvederm injections in the tear troughs and still have a fluid "bubble" under my left eye after 4 months.

Thank you for your question and I am sorry to hear of your bruising and your less than desired results.  After four months, I would recommend speaking to your injector about dissolving the Juvederm with another injectable medication termed hyaluronidase.  This will help your body clear the filler quicker as Juvederm may last 8-12 months when used in this area of the face.  Best wishes.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.